Careers  |  Sign In  |  Register  |   Twitter

Penicillin allergy overdiagnosed in children with skin rashes

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – When children develop a skin rash after being treated with a beta-lactam, the cause is more likely to be related to a viral infection rather than an allergic reaction to the antibiotic, according to a Swiss study published in the Journal of Allergy and Clinical Immunology online October 29.

Dr. Philippe A. Eigenmann, with the University Hospitals of Geneva and Medical School of the University of Geneva, and colleagues note that delayed-onset rashes in children after treatment with beta-lactam antibiotics are often classified as penicillin allergies without further testing. This labeling often persists into adulthood.

The team explored both allergic and infectious causes of such rashes, seen in 88 children who presented to the emergency department. Blood samples and throat swabs were obtained for viral screening, and 2 months later the subjects were tested for beta-lactam allergy by intradermal and skin patch testing, oral challenge and anti-beta-lactam blood allergy tests.

The results showed that reproducible reactions to the culprit antibiotic were infrequent.